Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 2, 2012, 4:59 PM CST for Hancock County, Pearl River County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2012, 4:59 PM CST (22:59 UTC)
- Expired
- Mar 2, 2012, 5:20 PM CST
- In force
- 21 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Hancock County, MS, Pearl River County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
940 WUUS54 KLIX 022259 SVRLIX MSC045-109-022330- /O.NEW.KLIX.SV.W.0023.120302T2259Z-120302T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 459 PM CST FRI MAR 2 2012 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL HANCOCK COUNTY IN SOUTHERN MISSISSIPPI... EAST CENTRAL PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI... * UNTIL 530 PM CST * AT 458 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER PEARL RIVER COUNTY...OR 12 MILES SOUTH OF POPLARVILLE...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3066 8934 3060 8952 3070 8963 3084 8934 TIME...MOT...LOC 2259Z 238DEG 26KT 3066 8951 $$ 95/DM
2 follow-up statements
257 WWUS54 KLIX 022307 SVSLIX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 507 PM CST FRI MAR 2 2012 MSC045-022317- /O.CAN.KLIX.SV.W.0023.000000T0000Z-120302T2330Z/ HANCOCK MS- 507 PM CST FRI MAR 2 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HANCOCK COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING IS NO LONGER IMPACTING HANCOCK COUNTY. LAT...LON 3065 8948 3071 8952 3084 8934 3066 8934 TIME...MOT...LOC 2307Z 238DEG 26KT 3069 8945 $$ MSC109-022330- /O.CON.KLIX.SV.W.0023.000000T0000Z-120302T2330Z/ PEARL RIVER MS- 507 PM CST FRI MAR 2 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR EAST CENTRAL PEARL RIVER COUNTY... AT 503 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER PEARL RIVER COUNTY... OR 12 MILES SOUTH OF POPLARVILLE...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3065 8948 3071 8952 3084 8934 3066 8934 TIME...MOT...LOC 2307Z 238DEG 26KT 3069 8945 $$ 95/DM
895 WWUS54 KLIX 022320 SVSLIX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 520 PM CST FRI MAR 2 2012 MSC109-022330- /O.CAN.KLIX.SV.W.0023.000000T0000Z-120302T2330Z/ PEARL RIVER MS- 520 PM CST FRI MAR 2 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PEARL RIVER COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED EAST OF THE AREA. LAT...LON 3065 8948 3071 8952 3084 8934 3066 8934 TIME...MOT...LOC 2320Z 238DEG 26KT 3074 8936 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 4:43 PM CST, 16 minutes earlier.
Area forecast discussion, Mar 2, 4:43 PM CST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 443 PM CST FRI MAR 2 2012 .SYNOPSIS... WATER VAPOR IMAGERY LOOPS SHOW A SPRAWLING AND STRONG UPPER LEVEL STORM SYSTEM MOVING ACROSS THE MIDWEST AND SOUTHERN ROCKIES WITH A BELT OF STRONG JET STREAM WINDS FROM NORTHWEST MEXICO ACROSS THE NORTH GULF COAST STATES. A COLD FRONT EXTENDS SOUTHWEST FROM A STRONG SURFACE LOW OVER THE OHIO VALLEY INTO NORTHWEST LOUISIANA AND SOUTHEAST TEXAS. SCATTERED SHOWERS AND A FEW MOSTLY WEAK THUNDERSTORMS HAVE OCCURRED THIS AFTERNOON ACROSS THE FORECAST AREA...BUT THERE HAVE BEEN A COUPLE SUPERCELL STORMS...ONE THAT PROMPTED A TORNADO WARNING EARLIER. && .SHORT TERM... STRONG SHORTWAVE TROUGH WILL DRIVE SOUTHEAST FROM THE CENTRAL AND SOUTHERN ROCKIES INTO THE LOWER MISSISSIPPI VALLEY ON SATURDAY NIGHT. A VERY STRONG BELT OF WINDS FROM 850 MB TO THE UPPER LEVELS WILL CONTINUE TO INCREASE IN ADVANCE OF THE UPPER TROUGH ACROSS THE GULF COAST STATES WHICH WILL CREATE STRONG SPEED SHEAR. THE COLD FRONT WILL MOVE THROUGH MOST OF THE LAND FORECAST AREA BETWEEN MIDNIGHT AND 6 AM SATURDAY...AND THE REMAINDER OF THE COASTAL WATERS BY EARLY SATURDAY AFTERNOON. CONDITIONS REMAIN FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS TONIGHT...MAINLY DURING THE LATER EVENING HOURS TO SHORTLY AFTER MIDNIGHT. SUPERCELL THUNDERSTORMS WITH STRONG DAMAGING WINDS...HAIL...AND A FEW TORNADOES WILL BE THE INITIAL THREAT...THEN A WEAKENING SQUALL LINE WILL HAVE A LESSER THREAT OF SEVERE AS THE NIGHT PROGRESSES. LATE TONIGHT...IT APPEARS THE COLD FRONT WILL SURGE THROUGH WITH MUCH OF THE PRECIPITATION BECOMING POST-FRONTAL. DRIER AND COOLER AIR WILL MOVE IN FOR SATURDAY...BUT THERE WILL BE SOME LINGERING RAIN BEHIND THE FRONT WITH CLOUDY SKIES HOLDING THROUGH THE DAY. IT WILL BECOME BREEZY...ESPECIALLY DOWNWIND FROM THE TIDAL LAKES AND NEAR THE COAST SATURDAY AFTERNOON AND EVENING. HIGH PRESSURE AT THE SURFACE AND NORTHWEST FLOW ALOFT WILL BRING CLEAR SKIES AND VERY COOL TEMPERATURES SATURDAY NIGHT AND SUNNY SKIES...MILD TEMPERATURES...AND VERY LOW HUMIDITY ON SUNDAY. .LONG TERM... A QUIETER WEATHER PATTERN WILL PREVAIL...AND THERE IS CONSIDERABLE MODEL SPREAD AS THE WEEK PROGRESSES. THE GFS BRINGS A COLD FRONT INTO THE AREA IN THE WEDNESDAY TO THURSDAY TIME FRAME WHILE THE ECMWF IS SLOWER BRINGING A WEAK COLD FRONT IN ON FRIDAY. AT THIS TIME...HAVE NOT GONE HIGHER THAN A SLIGHT CHANCE OF RAIN DURING THE WEDNESDAY TO FRIDAY PERIODS. 22/TD && .MARINE... COLD FRONT WILL MOVE THROUGH MARINE AREA LATE TONIGHT AND SATURDAY. STRONG NORTH WINDS 20 TO 25 KNOTS WILL DEVELOP OVER MOST WATERS SATURDAY AFTERNOON AND INCREASE TO 25 TO 30 KNOTS OVER PORTIONS OF THE WATERS SATURDAY NIGHT BEFORE DIMINISHING BELOW 20 KNOTS BY LATE SUNDAY MORNING. HIGH PRESSURE WILL BRING ONE CALMER DAY ON MONDAY BEFORE A TIGHTER PRESSURE GRADIENT BRINGS STRONGER SOUTHEAST WINDS BACK ON TUESDAY. 22/TD .AVIATION... VFR CONDITIONS SHOULD PREVAIL AT MOST TERMINALS THROUGH THE AFTERNOON. HOWEVER...A FEW PLACES MAY STILL SEE PERIODS OF CIGS AROUND 2500 FT. EXPECT BREEZY CONDITIONS TO PERSIST THIS AFTERNOON DUE TO A TIGHT PRESSURE GRADIENT WITH SUSTAINED WINDS IN THE 15 TO 20 KT RANGE AND FREQUENT GUSTS AROUND 25 KT. DURING THE LATE EVENING AND OVERNIGHT HOURS...A STRONG COLD FRONT WILL AFFECT THE TERMINALS. HAVE ATTEMPTED TO TIME THE CONVECTION USING TEMPO GROUPS...BUT THE TIMING WILL CONTINUE TO BE REFINED WITH FUTURE ISSUANCES AND EVENTUALLY AMENDMENTS IF NECESSARY. FRONT SHOULD BE THROUGH ALL OF THE TERMINALS BY ABOUT 15Z WITH A WIND SHIFT TO THE NORTH OR NORTHWEST AND LOW CIGS LIFTING SLOWLY THROUGH THE MORNING. .PRELIMINARY POINT TEMPS/POPS... MCB 54 62 37 67 / 80 30 10 0 BTR 59 64 40 70 / 70 40 10 0 ASD 61 64 38 68 / 70 60 10 0 MSY 62 66 45 68 / 60 60 10 0 GPT 62 65 41 67 / 70 70 20 0 PQL 62 64 39 69 / 70 70 30 0 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. MS...NONE. GM...SMALL CRAFT ADVISORY FROM NOON SATURDAY TO 9 AM SUNDAY FOR THE FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE BORGNE...AND MISSISSIPPI SOUND. &&
Hazardous weather outlook, Mar 2, 10:54 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1054 AM CST FRI MAR 2 2012 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-031700- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1054 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY...MAINLY ALONG AND NORTH OF THE INTERSTATE 10 AND 12 CORRIDOR. THE MAIN CONCERNS WILL BE DAMAGING WINDS AND LARGE HAIL ALTHOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. THE MAIN TIME FRAME WILL BE THIS EVENING AND TONIGHT...ENDING WHEN THE COLD FRONT MOVES THROUGH THE AREA. HOWEVER...IF ANY THUNDERSTORMS DEVELOP WELL AHEAD OF THE FRONT THIS AFTERNOON...THEY WILL ALSO BE CAPABLE OF PRODUCING SEVERE WEATHER. AHEAD OF THE COLD FRONT...A TIGHT PRESSURE GRADIENT WILL RESULT IN STRONG WINDS ACROSS THE AREA TODAY. SUSTAINED WINDS OF 15 TO 20 MPH WITH FREQUENT GUSTS OF 25 TO 30 MPH MAY CAUSE HAZARDOUS DRIVING CONDITIONS ON SOME ELEVATED ROADWAYS AND BRIDGES...ESPECIALLY THOSE THAT ARE ORIENTED EAST TO WEST. SMALL CRAFT EXERCISE CAUTION HEADLINES HAVE BEEN POSTED OVER ALL OF THE COASTAL WATERS DUE TO SUSTAINED WINDS OF 15 TO 20 KNOTS. A SMALL CRAFT ADVISORY MAY STILL BE NEEDED IF WINDS BECOME A TAD STRONGER THAN EXPECTED. A FLOOD WARNING CONTINUES ON THE PEARL RIVER NEAR PEARL RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE SATURDAY MORNING ALONG AND AHEAD OF THE COLD FRONT WHICH SHOULD QUICKLY BE ENTERING THE GULF. A FEW OF THESE STORMS COULD STILL BE STRONG WITH MAINLY GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND EVEN WATERSPOUTS ACROSS THE COASTAL WATERS. SMALL CRAFT EXERCISE CAUTION HEADLINES OR SMALL CRAFT ADVISORIES WILL BE NECESSARY TOMORROW THROUGH SUNDAY AFTERNOON BEHIND THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT COULD BE NEEDED FROM THIS EVENING THROUGH SATURDAY MORNING. 95/DM
In the hours before
Special weather statement, Mar 2, 2:38 PM CST, 2 hours 21 minutes before
LAZ040-022115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 238 PM CST FRI MAR 2 2012 ...STRONG THUNDERSTORM MOVING NORTHEAST INTO ST. TAMMANY PARISH... AT 233 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR EDEN ISLE...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...EDEN ISLE...SLIDELL...SLIDELL AIRPORT AND PEARL RIVER THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 95/DM
Special weather statement, Mar 2, 3:11 PM CST, 1 hour 48 minutes before
MSZ080-081-022200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 311 PM CST FRI MAR 2 2012 ...STRONG THUNDERSTORM MOVING EAST AFFECTING HANCOCK COUNTY... HARRISON COUNTY... AT 309 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES WEST OF WAVELAND...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WAVELAND... KILN...DIAMONDHEAD...BAY ST. LOUIS...PASS CHRISTIAN...LONG BEACH... LYMAN...GULFPORT...GULFPORT AIRPORT AND BILOXI THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 95/DM
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 3:27 PM CST | Tornado Warning | LIX | Hancock, Harrison | 33 min |
| Mar 2, 5:24 PM CST | Tornado Warning | LIX | Walthall | 36 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.